Mississippi, 2011

Damaging Winds in Mississippi, August 18, 2011

August 18, 2011 · NWS JAN · 10 events in 6 counties and zones

A hot humid air mass, combined with daytime heating, allowed a few strong to severe thunderstorms to develop and move south across portions of central Mississippi during the afternoon hours of August eighteenth. Extensive damage occurred in southern Madison and central Rankin Counties around northern and eastern portions of the Jackson metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A hot humid air mass, combined with daytime heating, allowed a few strong to severe thunderstorms to develop and move south across portions of central Mississippi during the afternoon hours of August eighteenth. Extensive damage occurred in southern Madison and central Rankin Counties around northern and eastern portions of the Jackson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 18, 10:45 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 18, 10:45 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT THU AUG 18 2011

.UPDATE...I WILL TAKE A STAB AT THE EVOLUTION OF THIS COMPLEX FOR THE
REST OF THE DAY INTO THIS EVENING. THE LATEST TRENDS HAVE SHOWN THIS
ACTIVITY NOT TO BE STRONG...BUT STEADY IN ITS PROGRESSION TO THE SSE.
IT ALSO APPEARS THAT ITS HOLDING ITS OWN THROUGH THE NORMAL DOWN/LULL
LATE MORNING PERIOD. THE LATEST ANALYSIS SHOW AN AXIS OF MOISTURE
CONV ALONG WITH INSTABILITY THAT EXTENDS SOUTHWARD FROM THE APEX OF
THE COMPLEX THROUGH THE HEART OF THE CWA. BASED ON COLD POOL
PROPAGATION AND THAT MOVING INTO INCREASINGLY FAVORABLE
CONDITIONS...IT SEEMS LIKE THIS SYSTEM SHOULD MAKE A PUSH THROUGH
THE CWA TODAY. SUPPORTING THIS IS THE OPS RUNS OF THE NAM/GFS AND
RECENT RAPID REFRESH MODEL. UTILIZING THIS DATA...HAVE INCREASED POPS
ACROSS THE CENTRAL SECTION TO 50-70% TO REFLECT THE EVOLUTION OF THE
STORM COMPLEX. ADDITIONALLY...THIS WILL HAVE BIG IMPACTS ON TEMPS
ACROSS THE N (HWY 82) AND HAVE LOWERED HIGH TEMPS A GOOD BIT. THE
REST OF THE CWA SHOULD CONTINUE TO WARM...BUT MAY FALL SHORT OF
EARLIER EXPECTED HIGHS DUE TO THE HIGH LEVEL CLOUD DEBRIS.

BASED OFF SOUNDING ANALYSIS...ANY AREA THAT CAN REACH THE 94-95 TEMP
RANGE WILL SUPPORT DECENT INSTABILITY IN AN ENVIRONMENT THAT HAS
SOMEWHAT STEEP LAPSE RATES. WHAT IS MORE ENHANCED IS THE DEEP LAYER
SHEAR OF 20-25KTS. THIS IS A LARGE PART OF THE REASON THE CURRENT
COMPLEX IS ORGANIZED. AS THIS FEATURE DEVELOPS ACROSS THE AREA...THE
RISK FOR STRONG/SVR STORMS SHOULD INCREASE AND MAINLY BE FOR AREAS
ALONG AND S OF I-20...AS WELL AS THE OUTER PERIPHERY OF THE COMPLEX.
DMG WINDS AND LIGHTNING WILL BE THE MAIN RISK AND BE MORE LIKELY
BETWEEN 2-6 PM. GRAPHICS AND FORECAST PRODUCTS ARE UPDATED AND OUT.
FURTHER FORECAST UPDATES WILL LIKELY BE NEEDED TO FOLLOW TEMPS/PRECIP
TRENDS BEFORE THE AFTERNOON PACKAGE GOES OUT. /CME/

&&

.PREV DISCUSSION... /ISSUED 934 AM CDT THU AUG 18 2011/

UPDATE...HAD TO MAKE SOME FORECAST ADJ THIS MORNING BASED OFF THE
CURRENT STORM COMPLEX OVER NW MS. EVEN THOUGH YOU CAN PHYSICALLY SEE
THIS ACTIVITY...JUST HOW IT EVOLVES AND HOW MUCH IT WILL IMPACT OUR
CWA IS STILL IN QUESTION. THESE MORNING COMPLEXES OFTEN TAKE A DOWN
TURN AND DISSIPATE BY LATE MORNING MAKING FORECASTING THESE FOR THE
AFTERNOON DIFFICULT. LATEST TRENDS SHOWS THE OVERALL LIGHTNING COMING
DOWN A BIT...BUT THE CLOUD TOPS ARE HOLDING STEADY AND NOT WARMING AS
OF YET. ACTUALLY...THERE ARE A FEW AREAS WHERE TOPS OR COOLING OVER
NE AR. WITH STILL MANY QUESTION MARKS ON THIS ACTIVITIES
EVOLUTION...I DO FEEL CONFIDENT ENOUGH TO INCREASE POPS OVER THE
N-CENTRAL SECTIONS AND TO LOWER HIGH TEMPS A COUPLE DEGREES. SPEAKING
OF TEMPS...IN ADDITION TO THE AREAS THAT SEE PRECIP...THERE WILL BE A
GOOD PORTION OF THE CWA THAT GET THE HIGH CLOUD DEBRIS AND THIS COULD
KEEP TEMPS FROM WARMING TOO HIGH. FOR NOW...DID NOT GET TOO
AGGRESSIVE WITH TEMPS CUTS...MAINLY BASED OFF YESTERDAY AND HOW JUST
A COUPLE HOURS OF GOOD SUNSHINE WILL CAUSE TEMPS TO REACH THE MID
90S. FOR NOW...HAVE RAISED POPS OVER THE N-CENTRAL SECTIONS UNTIL 1
PM. I DID NOT INCREASE POPS TOO MUCH OVER CENTRAL SECTIONS BASED OFF
THE UNCERTAINTIES...BUT WILL LEAVE THE DOOR OPEN FOR FUTURE UPDATES.
AS FOR THIS AFTERNOON...MANY QUESTION MARKS EXIST. BASED OFF SOME OF
THE MORE RECENT MORNING SYSTEMS...THE AFTERNOON COULD BE RATHER
QUIET AND WILL LEAVE JUST THE SLIGHT CHANCE WORDING GOING FOR NOW.

RIGHT NOW...THE MAIN ACTIVITY FROM THIS CURRENT ACTIVITY WOULD BE
LIGHTING...GUSTY WINDS TO 40-50 MPH AND LOCALLY HEAVY RAIN. IF THE AREA
CAN DESTABILIZE AND THE MORNING ACTIVITY CAN HOLD ON PAST THE MORNING
DOWN PERIOD...THEN CONDITIONS WILL BE MORE FAVORABLE THIS AFTERNOON
FOR A FEW SEVERE STORMS. LOCALLY HEAVY RAIN IS A RISK AS WELL DUE TO
THE POTENTIAL FOR TRAINING OF STORMS. WITH STORM MOVEMENT TO THE S/SE
AND THE LOW LEVEL INFLOW BACK TO THE NW...THIS SETUP HAS THE
POTENTIAL FOR TRAINING STORMS AS NEW ACTIVITY COULD RE-DEVELOP BACK
TO THE NW. EXPECT MULTIPLE UPDATES THROUGH THE DAY AS WE FOLLOW
TRENDS AND GAIN MORE CONFIDENCE HOW THE CONVECTIVE EVOLUTION. /CME/

&&

.AVIATION...
VFR FLYING WEATHER TO PREVAIL THROUGH THE DAY TODAY AND
INTO TONIGHT. ISOLD TO SCT SHWRS/TSTMS ARE MOST LIKELY ALONG AND WEST
OF I-55 THIS MORNING/AFTN...WITH A GRADUAL DECREASE IN COVERAGE THIS
EVENING. LATER TONIGHT INTO TOMORROW MORNING(AFTER 07Z) ADDITIONAL
SHWR/TSTM DEVELOPMENT WILL BE PSBL GENERALLY ACROSS CENTRAL MS
SHIFTING SOUTH AND EAST WITH TIME. SFC WINDS WILL BE LIGHT AND
GENERALLY OUT OF THE S THRU TOMORROW HOWEVER SOME VARIABILITY IN
DIRECTION IS XPCTD THIS AFTN. HIGH HEAT AND HUMIDITY WILL RAISE
DENSITY ALTITUDES FOR THE LATTER HALF OF THIS WEEK...CAUTION ADVISED.
/BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       96  73  97  74 /  64  42  20  11
MERIDIAN      95  70  97  71 /  46  26  20  15
VICKSBURG     96  72  97  74 /  51  41  21   6
HATTIESBURG   97  73  98  74 /  28  34  22   8
NATCHEZ       97  74  96  74 /  52  41  23  10
GREENVILLE    90  75  97  77 /  50  31  20   6
GREENWOOD     87  73  98  76 /  63  29  20  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/BK
Hazardous weather outlook, Aug 18, 11:35 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CDT THU AUG 18 2011

LAZ024>026-MSZ047>066-072>074-191745-
CATAHOULA-TENSAS-CONCORDIA-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
1235 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS OF 60
MPH AND SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. MAIN TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
BETWEEN 2 AND 6 PM. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL
DIMINISH IN THE EVENING AS THE ATMOSPHERE COOLS.

IN ADDITION...HEAT INDICES WILL RISE INTO THE 102 TO 107 DEGREE
RANGE FOR AN HOUR OR TWO THIS AFTERNOON...AS WELL AS FRIDAY
AFTERNOON. RESIDENTS ARE URGED TO LIMIT OUTDOOR ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

HEAT INDICES OVER THE WEEKEND WILL BE ON THE RISE AS HIGH PRESSURE
STRENGTHENS OVER THE ARKLAMISS. HEAT INDICES ON SATURDAY MAY RISE
ABOVE 106 DEGREES FOR A COUPLE HOURS...ESPECIALLY ALONG AND WEST OF
THE MISSISSIPPI RIVER. RESIDENTS SHOULD PREPARE FOR HOT WEATHER THIS
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>046-191745-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-
1235 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

HEAT INDICES WILL RISE TO AROUND 105 DEGREES FOR AN HOUR OR TWO
FRIDAY AFTERNOON. RESIDENTS ARE URGED TO LIMIT OUTDOOR ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

HEAT INDICES OVER THE WEEKEND WILL BE ON THE RISE AS HIGH PRESSURE
STRENGTHENS OVER THE ARKLAMISS. HEAT INDICES ON SATURDAY MAY RISE
ABOVE 109 DEGREES FOR A COUPLE HOURS...ESPECIALLY ALONG AND WEST OF
THE MISSISSIPPI RIVER. RESIDENTS SHOULD PREPARE FOR HOT WEATHER THIS
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Aug 18, 11:51 AM CST, 32 minutes before
MSZ042-043-181820-
MADISON MS-YAZOO MS-
1251 PM CDT THU AUG 18 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1251 PM CDT THU AUG 18 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF WAY AT 1252 PM CDT...
MOVING SOUTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL YAZOO AND CENTRAL MADISON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3285 9005 3253 8991 3252 8992 3249 8996
      3250 8998 3249 8999 3248 9002 3246 9003
      3242 9022 3279 9029
TIME...MOT...LOC 1752Z 343DEG 22KT 3273 9012

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 19 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 18, 12:23 PM CST
Where
Madison County, 0.86 mi S of Madison Campbell Arp
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
32.418, -90.099

Five trees were blown down across roads, and one tree was blown onto a house in the city of Madison. A house also sustained damage directly from the wind. Numerous power lines were blown down around the city of Madison and Ridgeland. A fence and numerous large tree limbs were also blown down in Ridgeland.

Thunderstorm Wind, Rankin

When
August 18, 12:27 PM CST
Where
Rankin County, 2.57 mi SW of Barnett Res West
Measured
55 kt (63 mph) measured gust
Property damage
$35,000
Reported by
Public
Coordinates
32.395, -90.062

Measured at the Ross Barnett Reservoir tower. An NWS employee reported that a power pole was broken, power poles were leaning and and a nearby tree was snapped.

Thunderstorm Wind, Rankin

When
August 18, 12:31 PM CST
Where
Rankin County, 2.67 mi WNW of Langford
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.359, -90.014

Two large trees were blown down at the Highland Bluff Elementary School.

Thunderstorm Wind, Rankin

When
August 18, 12:44 PM CST
Where
Rankin County, Value
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.280, -90.000

Measured at the Brandon Emergency Operations Center. An off duty NWS employee reported that a tree was blown down and shingles were blown off an apartment complex in Brandon.

Thunderstorm Wind, Copiah

When
August 18, 1:30 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.990, -90.360

A tree was blown down.

Thunderstorm Wind, Simpson

When
August 18, 1:44 PM CST
Where
Simpson County, 2.76 mi S of Everett
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.990, -89.830

Trees were blown down across Highway 13, Poplar Springs Road and Highway 540.

Thunderstorm Wind, Copiah

When
August 18, 2:15 PM CST
Where
Copiah County, 1.17 mi E of Barlow
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.820, -90.650

A large tree fell on a shed and a 4-wheeler.

Thunderstorm Wind, Jefferson Davis

When
August 18, 2:49 PM CST
Where
Jefferson Davis County, 0.48 mi SSE of Carson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.524, -89.797

A few trees were blown down along Lily Rose Road and Williamsburg Road in southern Jefferson Davis County.

Thunderstorm Wind, Marion

When
August 18, 3:25 PM CST
Where
Marion County, Kokomo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.200, -90.000

Trees were blown down around Kokomo.

Thunderstorm Wind, Marion

When
August 18, 3:27 PM CST
Where
Marion County, 9.5 mi ENE of Columbia Marion Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.350, -89.670

A power line was blown down onto a house along Williams Cutoff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334741, 334802, 334805, 334806, 334807, 334809, 334808, 334811, 334813, 334814.